Tennessee, 2021High Wind in Tennessee, February 21 to 22, 2021
February 21 to 22, 2021 · NWS MRX · 3 events in 3 counties and zones
A strong low pressure system brought roaring southerly winds across the Southern Appalachians from the evening of February 21 to the early morning hours of February 22.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought roaring southerly winds across the Southern Appalachians from the evening of February 21 to the early morning hours of February 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 9:35 PM EST, 25 minutes earlier.
Area forecast discussion, Feb 21, 9:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
935 PM EST Sun Feb 21 2021
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
Southerly winds continue to increase ahead of an approaching cold
front this evening. Have observed wind gusts of 59 mph at Camp
Creek this evening with gusts up to 65 to 70 mph possible
overnight as the core of the LLJ moves eastward across the area.
Will continue the wind headlines across the mountains and
foothills.
Increased temperatures slightly along the plateau where winds and
increasing mid-level clouds have been keeping temperatures warmer
than forecast. This trend is expected to continue through the
night with mild overnight temperatures across the western 2/3 of
the forecast area. Rain arrives ahead of the front by Monday
morning with a quick 0.2 to 0.3 inches of rain expected for most
locations between 12z and 17z Monday. With the position of the
upper jet, synoptic ascent will be favorable for widespread precipitation
across the area, but amounts should be light with limited
moisture. By the afternoon, subsidence behind the front will bring
a quickly clearing sky and drier, mild air.
With limited post-frontal moisture, expect only a narrow window
for some snow shower across the highest elevations as
temperatures. This should be limited to the highest terrain,
generally at or above 5k ft. Any snowfall amounts are expected to
be minor and less than an inch.
JB
&&
.AVIATION...
00Z TAF DISCUSSION.
MVFR conditions develop first at CHA late tonight as moisture
increases ahead of a cold front. This front will move eastward
across the forecast area on Monday morning bringing predominant
MVFR cigs and vis to all sites. With downslope across the
mountains, expect cigs to remain VFR at TYS and TRI until Monday
morning when precip begins and winds shift more toward the SW.
Could have some tempo IFR within the heavier showers. Included
LLWS in the TAFs as the core of a low-level jet moves through the
region late tonight and Monday morning. Conditions improve to VFR
late in the period with drier air arriving behind the front.
JB
&&
.PREV DISCUSSION...
/ISSUED 318 PM EST Sun Feb 21 2021/
SHORT TERM...
Key Messages...
1) Tightening pressure gradient with incoming frontal boundary
will produce windy conditions across the Mountains and Adjacent
Foothills from this evening through Monday morning. Southerly
winds of 25 to 40 mph with gusts to 65 mph.
2) Light snow, sleet, and freezing rain possible across the
highest elevations of the far east Tennessee Mountains (4500ft and
higher) and southwest Virginia (3500ft and higher). Light snow and
ice accumulations possible (around 1 inch).
3) Widespread precipitation from around daybreak through late
morning Monday.
For Tonight, upper ridge axis will move east with mostly clear sky
being replaced with increasing cloud cover late this evening and
early Monday. A 300mb jet of near 150kts will move across the
Tennessee valley and southern Appalachians Monday morning. The jet
dynamics will intensify the fronto-genetic forcing along the
associated frontal boundary. Strongest lift will be between 12-17Z
producing widespread precipitation.
Even though the deterministic models show snowfall across many
parts of the area, sounding profiles show the freezing level
around 4-5kft. Wintry precipitation will be limited to the highest
elevations of the far east Tennessee Mountains and southwest
Virginia. Snow and ice accumulations up to around 1 inch possible
for the higher terrain (at or above 4-5kft) of the Smoky and Roane
Mountains, and High Knob Virginia.
Besides the precipitation, the tightening pressure gradient will
produce 850mb jet of 55-60kts. A Mountain Wave High Wind Event is
expected and have issued a High Wind Warning/Windy Advisory for
most of the Mountains and Foothills.
The upper trough/jet dynamics/frontal boundary will move quickly
east of the area Monday with precipitation ending by early
afternoon over most of the region. Sky will clear from west to
east.
LONG TERM...(Monday Night through Saturday)
Key Messages:
1. Much drier and warmer weather expected Tuesday through much of
Wednesday.
2. Slight chances of rain are possible Wednesday night or Thursday
with near normal temperatures.
3. More uncertainty exists for Friday and into the weekend with
continued precipitation chances.
Discussion:
Monday night through Wednesday...
By Monday night, the cold front will be well east of the area with
high pressure beginning to move into the area. The upper lvls will
feature weak northwesterly flow. Temperatures Monday night will
hover near freezing. High pressure at the surface remains in control
through this period with dry weather and moderating temperatures as
upper lvl flow becomes zonal. Highs on Tuesday will climb to near or
slightly above normal while Wednesday will feature highs near 60
which is nearly 5 degrees above normal.
Wednesday night and Thursday...
While upper lvl flow over the area remains nearly quasi-zonal on
Wednesday, an upper lvl disturbance is forecast to dig into the
Rockies and northern plains. A weak surface low and associated cold
front will drop through the Ohio and Tennessee Valley late Wendesday
and into Thursday. Guidance has shown a slight increase in QPF from
previous model runs, but it seems the low and mid lvls struggle to
see sufficient return flow. Will continue to run with slight chance
to chance PoPs during this period. Depending on the speed of the
high shifting east, these PoPs may trend higher. Otherwise, expect a
gradual increase in cloud cover during this time as moisture
increases aloft. High temperatures will be modulated by this cloud
cover with highs on Thursday only in the 40's to mid 50's.
Thursday night through the weekend...
Significant model differences are still apparent in deterministic
guidance during this period. The aforementioned trough that digs
into the Rockies will finally kick east with a disturbance moving
through the southern plains and Tennessee valley late Thursday or
Friday. Guidance has been in better agreement with this open wave
and with timing. The ECMWF is a bit further north than the GFS/CMC,
but these latter models seem to be aligning closer to the ECMWF
which does bring precipitation into the area from the south during
this time. Finally, the GEFS and EC ensembles are showing
consistency with precip nudging north into our area. PoPs will
reflect this with increasing PoPs expected late Thursday night and
through Friday.
While significant deterministic differences are apparent over the
weekend, the upper lvl pattern does begin to amplify with an upper
lvl disturbance expected to dig into the western US and Rockies by
the end of the period. At the surface, high pressure will lift into
the northeast with sufficient return flow across the boundary layer.
ECMWF and GFS ensembles continue to show precipitation moving back
into the region over the weekend even though the deterministic GFS
keeps the area on the drier side. Will follow the NBM which keeps
chance to likely PoPs going through the end of the extended.
Temperatures are expected to remain near to slightly above normal
through this period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 44 56 33 60 35 / 60 90 0 0 0
Knoxville McGhee Tyson Airport, TN 41 52 32 57 36 / 40 100 0 0 0
Oak Ridge, TN 41 52 31 58 35 / 70 100 0 0 0
Tri Cities Airport, TN 35 50 30 54 33 / 30 100 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 10 AM EST Monday for Johnson-Southeast
Carter-Unicoi.
High Wind Warning until 10 AM EST Monday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Greene-Southeast Monroe.
VA...NONE.
&&Hazardous weather outlook, Feb 21, 9:20 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
920 PM EST Sun Feb 21 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230230-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
920 PM EST Sun Feb 21 2021 /820 PM CST Sun Feb 21 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight
...High Wind Warning and Wind Advisory for most of the east
Tennessee Mountains and Foothills for Tonight through Monday
Morning...
For Tonight through Monday morning, windy conditions are expected
with southerly winds increasing to 25 to 40 mph with gusts up to
65 mph likely in the Tennessee mountains and adjacent foothills.
The rain may mix with or change to a wintry mix across the highest
elevations of the far East Tennessee Mountains and Foothills,
generally at or above 4kft. Snow and ice accumulations up to 1
inch are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Southeast Greene
- When
- February 21, 10:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The NOAA/ATDD wind tower near Camp Creek measured a gust to 64 mph.
High Wind, Sevier/Smoky Mountains
- When
- February 22, 3:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A gust to 85 mph was measured at Cove Mountain by GSMNP instruments.
High Wind, Blount/Smoky Mountains
- When
- February 22, 4:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A gust to 63 mph was measured at Lock Rock wind tower near Happy Valley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, February 21, 20211 death · 1 event
- Blizzard and Avalanche in Montana, February 21 to 23, 202176 kt wind · 35 events
- High Wind in Wyoming, February 21 to 23, 202189 kt wind · 14 events
- High Wind in Montana, February 21 to 23, 202171 kt wind · 11 events
- Heavy Snow in Iowa, February 21, 202110 events
- Winter Storm and Winter Weather in Iowa, February 21, 202110 events
- High Wind in Wyoming, February 21 to 23, 2021$10,000 · 76 kt wind · 8 events
- High Wind in Montana, February 21 to 22, 202171 kt wind · 8 events
- Blizzard in Nebraska, February 21, 20216 events
- Winter Storm in Iowa, February 21, 20215 events
- Winter Storm and Winter Weather in Nebraska, February 21, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937297, 937298, 937299.